Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 258, NWS Norman, OK

May 9, 2003Knox County, Texas

NWS Norman, OK issued this severe thunderstorm warning at May 9, 2003, 10:57 AM CDT for Knox County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2003, 10:57 AM CDT (15:57 UTC)
Expired
May 9, 2003, 11:45 AM CDT
In force
48 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Knox County, TX

The radar

The Altus AFB radar (KFDR), 110 km from the middle of the area, began a volume at 15:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 4.0 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2003-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1599 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2003-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1599 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
647 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 10:38 AM CDT, 19 minutes earlier.

Area forecast discussion, May 9, 10:38 AM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1038 AM CDT FRI MAY 9 2003

A WEAK NEARLY STATIONARY FRONT ACROSS NORTHERN OKLAHOMA AND A
DRYLINE JUST WEST OF OKLAHOMA CITY TO WICHITA FALLS WILL MOVE RATHER
LITTLE THROUGH THE DAY.  A FEW STORMS WILL PROBABLY CONTINUE TO BE
SCATTERED ACROSS WESTERN NORTH TEXAS THROUGH THE EARLY AFTERNOON.
MORE STORMS SHOULD DEVELOP LATE THIS AFTERNOON... AND COULD BE
ALMOST ANYWHERE WITHIN OUR FORECAST AREA.  THE POTENTIAL FOR SEVERE
STORMS IS QUITE HIGH AGAIN TODAY.  FOR DETAILS... SEE OUR HAZARDOUS
WEATHER OUTLOOK.

MODEL GUIDANCE GENERALLY SUPPORTS THE GOING FORECAST.  AVN MOS HIGHS
ARE A FEW DEGREES LOWER THAN OUR NUMBERS.  SINCE THE OBSERVED HIGHS
YESTERDAY WERE A FEW DEGREES WARMER THAN GUIDANCE... THERE SEEMS TO
BE NO REASON YET TO ADJUST OUR TEMPERATURES.  OTHER PARAMETERS IN
THE ZFP LOOK OKAY... ALTHOUGH DETAILS ARE BEING ADJUSTED IN THE
GRIDS.  THIS WILL ONLY AFFECT THE AFM AND PERHAPS THE FWF... WHICH
WILL BE UPDATED SOON.  THE ZFP WILL BE UPDATED TOWARD NOON TO DEAL
WITH TEMPORAL WORDING.

FCSTID = 23 = CMS

-------------------------------------------------------------------
400 AM CDT FRI MAY 9 2003

WK FRONT HAS PUSHED INTO NWRN SECTIONS OF THE FA THIS MORNING WITH
DRY LINE STILL EVIDENT IN WESTERN OK.  EXPECT FNT TO STALL OUT THIS
MORNING ACROSS THE NORTH. LO LVL SLY FLO WILL INCREASE AS SFC LO
DVLPS OVER EASTERN COLORADO IN RESPONSE TO UPR SYSTEM APROACHING
FROM THE GREAT BASIN. THIS SHUD ALLOW LOW LEVEL MOISTURE TO MOVE
BACK WESTWARD SOME BEFORE DRYLINE BEGINS TO PUSH EASTWARD AGAIN
LATER THIS AFTN AND EVENING. VERY UNSTABLE AMS WILL BE IN PLACE
AGAIN TTHIS AFTN EAST OF THE DRYLINE WITH CAPES IN THE 3500 TO 4500
J/KG RANGE. AREA SHUD REMAIN CAPPED FOR MUCH OF THE DAY BUT HOT
TEMPS AND CONVERGENCE ALONG THE DRYLINE ALONG WITH APCHG UPR TROF
SHUD WEAKEN CAP SUFFICIENTLY FOR TSTM DEVELOPMENT LATE THIS AFTN.
SHEAR PROFILES WILL BE FAVORABLE FOR SUPERCELLS AGAIN TODAY. EXPECT
ACTIVITY TO SPREAD EWD INTO THE FA THIS EVENING AND OVERNIGHT AS UPR
SYSTEM BEGINS EJECT NEWD INTO THE PLAINS AND DRYLINE/CDFNT PUSH INTO
THE AREA. THREAT WILL SHIFT INTO ERN ZONES EARLY SATURDAY WITH
ACTIVITY ENDING AS DRIER AIR SPREADS EWD THROUGH THE FA DURING THE
DAY SAT. LOOKS LIKE DRY WX WILL PERSIST INTO SUNDAY BEFORE TSTM
CHANCES RETURN EARLY NEXT WEEK. NOT MUCH CHANGE TO LATTER PDS OF THE
EXTENDED.

FCSTID =    2
OKC   90  66  80  52 /  20  40  30  10
HBR   92  59  80  49 /  30  30  10  10
SPS   93  67  86  51 /  20  30  30  10
GAG   90  52  75  42 /  30  20  10  10
PNC   88  67  79  48 /  30  40  30  10
DUA   91  73  86  56 /  20  30  40  10

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, May 9, 6:56 AM CDT, 4 hours 1 minute before
OKZ004>048-050>052-TXZ083>090-091700-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
656 AM CDT FRI MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF NORTHERN AND CENTRAL OKLAHOMA. THERE IS ALSO A
SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF WESTERN AND
SOUTHERN OKLAHOMA..AND WESTERN NORTH TEXAS.

LOCATION...
THE MODERATE RISK AREA IS MAINLY ALONG AND EAST AND NORTH OF A LINE
FROM CHEROKEE...TO ANADARKO...TO PAULS VALLEY...TO HOLDENVILLE. THE
SLIGHT RISK AREA INCLUDES THE REST OF OKLAHOMA AND ALL OF WESTERN
NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE LATE THIS
AFTERNOON THROUGH EARLY SATURDAY MORNING.

IMPACTS...
SOME OF THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HAIL TO THE
SIZE OF BASEBALLS. WIND GUSTS TO 75 MPH AND TORNADOES WILL ALSO BE
POSSIBLE.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR POSSIBLE SEVERE WEATHER OPERATIONS
STARTING LATE THIS AFTERNOON INTO THE OVERNIGHT HOURS.

DISCUSSION...
A COLD FRONT WAS LOCATED ACROSS PORTIONS OF NORTHEASTERN...CENTRAL
AND SOUTHWESTERN OKLAHOMA THIS MORNING...ALONG A LINE FROM WEST OF
BARTLESVILLE...TO EL RENO...TO GRANDFIELD. A DRYLINE WAS ALSO
LOCATED ACROSS THE AREA FROM EL RENO OKLAHOMA SOUTH-SOUTHWESTWARD TO
WEST OF WICHITA FALLS TEXAS. A SURFACE LOW IS EXPECTED TO DEVELOP IN
SOUTHERN COLORADO IN THE LEE OF THE ROCKIES AS AN UPPER LEVEL
SHORTWAVE APPROACHES THE AREA. THE DRYLINE IS EXPECTED TO CONTINUE
TO MOVE WESTWARD INTO WESTERN OKLAHOMA BEFORE MOVING EAST LATER THIS
AFTERNOON. A VERY MOIST AND UNSTABLE AIRMASS WILL CONTINUE EAST OF
THE DRY LINE...ALONG WITH FAVORABLE WIND SHEAR PARAMETERS...ISOLATED
TO SCATTERED SEVERE THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE
THROUGH TONIGHT. SUPERCELLS...CAPABLE OF PRODUCING LARGE DESTRUCTIVE
HAIL...DAMAGING WINDS...AND TORNADOES ARE POSSIBLE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY MAY 10.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE POSSIBLE SATURDAY AND THEN EVERYDAY FROM MONDAY
THROUGH THURSDAY. THE DAYS WITH THE GREATEST RISK OF SEVERE STORMS
WILL BE NEXT TUESDAY AND WEDNESDAY ACROSS THE ENTIRE AREA.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

GRAPHICAL OUTLOOKS ARE AVAILABLE ON THE WEB AT
HTTP://WWW.SRH.NOAA.GOV/OUN

25

In the hours before

Special weather statement, May 9, 9:26 AM CDT, 1 hour 31 minutes before
TXZ087-091445-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
926 AM CDT FRI MAY 9 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR SOUTHERN KNOX COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 25 MILES SOUTHWEST OF KNOX CITY AT
926 AM CDT...MOVING NORTHEAST AT 40 MPH.  THIS STORM WILL APPROACH
SOUTHERN PARTS OF KNOX COUNTY OVER THE NEXT 20 TO 30 MINUTES WITH
THE MAIN THREAT LARGE HAIL.

PEOPLE IN KNOX COUNTY SHOULD MONITOR THIS STORM CLOSELY. LISTEN FOR
WARNINGS AND WATCH FOR THREATENING WEATHER CONDITIONS AS THIS STORM
APPROACHES.

BT
Special weather statement, May 9, 9:56 AM CDT, 1 hour 1 minute before
TXZ088-091515-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
956 AM CDT FRI MAY 9 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BAYLOR COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 12 MILES SOUTHWEST OF BOMARTON AT
956 AM CDT...MOVING NORTHEAST AT 40 MPH.  THIS STORM WILL LIKELY
PRODUCE HAIL TO THE SIZE OF PEAS OR MARBLES ACROSS SOUTHERN
PARTS OF BAYLOR COUNTY.  THIS STORM COULD INTENSIFY SO RESIDENTS
ACROSS SOUTHERN BAYLOR COUNTY SHOULD MONITOR THIS STORM.

BT
Special weather statement, May 9, 9:56 AM CDT, 1 hour 1 minute before
TXZ088-091515-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
956 AM CDT FRI MAY 9 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BAYLOR COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 12 MILES SOUTHWEST OF BOMARTON AT
956 AM CDT...MOVING NORTHEAST AT 40 MPH.  THIS STORM WILL LIKELY
PRODUCE HAIL TO THE SIZE OF PEAS OF MARBLES ACROSS SOUTHERN
PARTS OF BAYLOR COUNTY.  THIS STORM COULD INTENSIFY SO RESIDENTS
ACROSS SOUTHERN BAYLOR COUNTY SHOULD MONITOR THIS STORM.

BT
Special weather statement, May 9, 10:35 AM CDT, 22 minutes before
TXZ087-091545-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
1035 AM CDT FRI MAY 9 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR KNOX COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 24 MILES WEST OF KNOX CITY AT 1035
AM CDT...MOVING NORTHEAST AT 50 MPH.  THIS STORM HAS THE POTENTIAL
TO PRODUCE LARGE HAIL.

PEOPLE IN KNOX COUNTY SHOULD MONITOR THIS STORM CLOSELY. LISTEN FOR
WARNINGS AND WATCH FOR THREATENING WEATHER CONDITIONS AS THIS STORM
APPROACHES.

BT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 10:18 PM CDTSevere Thunderstorm WarningOUNGarvin, McClain42 min
May 8, 10:58 PM CDTSevere Thunderstorm WarningOUNPottawatomie47 min
May 8, 11:15 PM CDTSevere Thunderstorm WarningOUNSeminole45 min
May 8, 11:24 PM CDTSevere Thunderstorm WarningOUNPontotoc51 min
May 8, 11:40 PM CDTSevere Thunderstorm WarningOUNHughes50 min
May 9, 12:26 AM CDTSevere Thunderstorm WarningOUNHughes19 min
May 9, 2:40 PM CDTSevere Thunderstorm WarningOUNWashita50 min
May 9, 3:04 PM CDTSevere Thunderstorm WarningOUNBlaine26 min
May 9, 4:56 PM CDTSevere Thunderstorm WarningOUNLogan, Oklahoma49 min
May 9, 5:06 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman39 min
May 9, 5:10 PM CDTSevere Thunderstorm WarningOUNComanche, Kiowa50 min
May 9, 5:17 PM CDTTornado WarningOUNLincoln, Logan, Payne43 min
May 9, 5:43 PM CDTSevere Thunderstorm WarningOUNCaddo47 min
May 9, 5:48 PM CDTSevere Thunderstorm WarningOUNWashita47 min
May 9, 5:59 PM CDTTornado WarningOUNPayne31 min
May 9, 6:01 PM CDTSevere Thunderstorm WarningOUNKiowa, Logan29 min
May 9, 6:26 PM CDTSevere Thunderstorm WarningOUNGreer49 min
May 9, 6:30 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Washita45 min
May 9, 6:35 PM CDTTornado WarningOUNCaddo25 min
May 9, 6:41 PM CDTSevere Thunderstorm WarningOUNBlaine49 min
May 9, 6:45 PM CDTSevere Thunderstorm WarningOUNBeckham, Kiowa, Washita45 min
May 9, 6:55 PM CDTSevere Thunderstorm WarningOUNKingfisher50 min
May 9, 11:13 AM CDTSevere Thunderstorm WarningOUNFoard47 min
May 9, 3:52 PM CDTSevere Thunderstorm WarningOUNKnox33 min
May 9, 4:09 PM CDTSevere Thunderstorm WarningOUNBaylor51 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.